Aspirin overdose is an extremely serious and potentially life-threatening condition and there are two forms of which people should be aware. In acute aspirin poisoning a person takes far more than the recommended (in an adult about 20 325 mg tablets) dosage, causing immediate poisoning. Another form of aspirin overdose is called chronic overdose and occurs when people take aspirin regularly. Especially in hot conditions, dehydration may result in residual amounts of aspirin not clearing properly from the body, and this can cause toxicity. The chronic form is usually more likely in those people who take aspirin therapy and who have poor kidney function.
The regular dose of aspirin for most adults is 325-650 mg every four to six hours. In children, aspirin is not recommended, though some kids with heart conditions may be on very low dose amounts to prevent blood clotting. Low dose aspirin is usually approximately 80 mg per day, and may be sold as low dose or “baby” aspirin. For most kids, using this medication is not advisable because of the risk of developing certain conditions like Reye’s syndrome.
Most cases of acute aspirin overdose are intentional, and there are several symptoms people may recognize that can occur within a few hours of the overdose. In acute overdose, people may have extreme stomach pain, nausea and/or vomiting. If the amount taken is very high other symptoms like ringing in the ears, dizziness or drowsiness, hyperactive behavior, seizures and coma can be present. People might recognize signs of chronic overdose if a person is fatigued, has a mild fever, is breathing rapidly or has a fast heartbeat, and if the person acts confused or faints.
Both types of aspirin overdose are medical emergencies and need immediate medical attention. When people suspect overdose they should call emergency services right away and try to keep the person who has overdosed calm. They should not offer food or water to that person, and it is not advisable to induce vomiting, which may do more harm than good. In most cases, people should wait for emergency services to arrive instead of attempting to take an overdose victim to the emergency room.
One of the difficulties with aspirin overdose is that there is no immediate antidote to it. In the hospital, people may be given charcoal, may be watched for developing symptoms, and might require dialysis to remove aspirin from the blood stream. There is no adequate home treatment that can replace hospital care, but even hospital care may sometimes be ineffective if the overdose has been ignored for several hours.
When people call emergency services, they can help greatly by having some information on hand. If they know the amount taken, the time the aspirin was taken, and the approximate weight and height of the overdose victim, this is great information to give a dispatch worker. It isn’t always possible to know this, but whatever extra information can be given may prove helpful.
For parents, a special caution exists. Many companies still make forms of baby aspirin that are chewable. These tend to taste good to kids and make aspirin overdose more likely. If there are adults (or kids with heart defects) that use the chewable form, keep these medications far out of reach of other children. An alternative is to use adult low dose aspirin, which is a small easy to swallow pill that doesn’t have an attractive taste. In either case, this medication and all others should not be anywhere near children.